Different course and management of khat-induced autoimmune hepatitis: report on three cases
  • Ali Someili
    Internal Medicine and Gastroenterology, Jazan University, Jazan, Saudi Arabia

Keywords

Khat, catha edulis, autoimmune hepatitis

Abstract

Khat is a plant that is commonly used for its stimulating effects and is chewed for its psychoactive properties. It creates feelings of euphoria that are similar to when taking amphetamines. There is an association between khat and liver injury, but the mechanism is not well known. We present three cases of khat-induced liver injury. All cases have elevated IgG and either positive antinuclear antibodies (ANA) or anti-smooth muscle antibody (ASMA); each case has a different course and requires different management. One case improved only by stopping khat, one required a short course of steroids and the last case required treatment such as that for autoimmune hepatitis (AIH).

VIEW THE ENTIRE ARTICLE

References

  • Sheikh KA, El-Setouhy M, Yagoub U, Alsanosy R, Ahmend Z. Khat chewing and health related quality of life: cross-sectional study in Jazan region, Kingdom of Saudi Arabia. Health Qual Life Outcomes 2014;12:44.
  • Silva B, Soares J, Rocha-Pereira C, Mladenka P, Remiao F, on behalf of the Oemonom Researchers. Khat, a cultural chewing drug: a toxicokinetic and toxicodynamic summary. Toxins (Basel) 2022;14:71
  • Palacios P, Attar B, Sikavi C, Alagiozian-Angelova V, Mishra S. Drug-induced liver injury caused by ‘Khat’, an herbal stimulant. ACG Case Rep J 2020;7:e00480.
  • Riyaz S, Imran M, Gleeson D, Karajeh MA. Khat (Catha Edulis) as a possible cause of autoimmune hepatitis. World J Hepatol 2014;6:150–154.
  • Waters M, Oxner A, Krajden S, Sultanian R. Acute liver injury associated with khat use in a 24-year-old male. Case Reports Hepatol 2018;2018:2816907.
  • Thomas S, Williams T. Khat (Catha edulis): a systematic review of evidence and literature pertaining to its harms to UK users and society. Drug Sci Policy Law 2013;1:1–25.
  • Patel H, Kumar K, Essrani RK, Niazi M, Makker J, Nayudu SK. Acute hepatitis in a Yemeni immigrant associated with khat: a ‘biological amphetamine’ carried in cultures. Clin Pract 2021;11:167–173.
  • Patel, SL. Attitudes to khat use within the Somali community in England. Drugs Educ Prev Policy 2008;15:37–53.
  • Lu P-Y, Yuracko, K. LiverTox: advanced QSAR and toxicogeomic software for hepatotoxicity prediction. Report. 2011. Oak Ridge, TN: University of North Texas Libraries. https://digital.library.unt.edu/ark:/67531/metadc843080/
  • Peng M, Li Y, Zhang M, Jiang Y, Xu Y, Tian Y, et al. Clinical features in different age groups of patients with autoimmune hepatitis. Exp Ther Med 2014;7:145–148.
  • Engidawork E. Pharmacological and toxicological effects of Catha edulis F. (Khat). Phytother Res 2017;31:1019–1028.
  • Toennes SW, Harder S, Schramm M, Niess C, Kauert, GF. Pharmacokinetics of cathinone, cathine and norephedrine after the chewing of khat leaves. Br J Clin Pharmacol 2003;56:125–130.
  • Views: 105
    HTML downloads: 16
    PDF downloads: 46


    Published: 2024-05-27
    Issue: 2024: Vol 11 No 6 (view)


    How to cite:
    1.
    Someili A. Different course and management of khat-induced autoimmune hepatitis: report on three cases. EJCRIM 2024;11 doi:10.12890/2024_004573.